Allergol Int. 2006 Jun;55(2):203-5.
Multiple chemical sensitivities following intolerance to azo dye in sweets in a 5-year-old girl.
BACKGROUND: Cases of multiple chemical sensitivities (MCS) have been reported predominantly in adult patients, but pediatric cases have rarely been reported. METHODS: We present a 5-year-old girl who suffered from recurrent reactions accompanied by urticaria, angioedema, headaches, dyspnea, loss of consciousness, and abdominal pain that were not eradicated, but were instead exacerbated, by various treatments with antihistamines and intravenous corticosteroids. Her diet diary revealed that symptoms occurred after ingestion of colorful sweets such as candies and jellybeans. Open challenge tests with food additives and nonsteroidal anti-inflammatory drugs (NSAIDs) were performed after elimination of these items. Skin prick tests using additives and NSAIDs, which were dissolved in saline, and prick- prick tests using candies and jellybeans, were carried out. RESULTS: Open challenge tests with Tartrazine, aspirin and acetaminophen were positive, whereas skin prick tests using additives and NSAIDs and prick-prick tests using candies and jellybeans were all negative. Consequently, intolerance to azo dyes and NSAIDs such as aspirin was diagnosed. However, she appeared to react to multiple chemical odors such as those of cigarette smoke, disinfectant, detergent, cleaning compounds, perfume, and hairdressing, all while avoiding additives and NSAIDs. On the basis of her history and the neuro-ophthalmological abnormalities, a diagnosis of severe MCS was made and she was prescribed multiple vitamins and glutathione. CONCLUSIONS: The present results suggest that in pediatric MCS, food and drug additives containing azo dyes might play important roles as elicitors.
PMID: 17075259 [PubMed - indexed for MEDLINE]